Tooth Decay, Prednisilone and inhalers

Hi,

I am looking for some help or experience others may have had.

I have been on steroid inhalers for 29 years and oral prednisilone tablets for 11 years (9 years continuously now). I have always had very good teeth with no need for fillings or any work done at the dentist except for fixing a tooth I got knocked out playing sport.

The problem now is that suddenly my teeth are almost crumbling. I thought I always looked after them pretty well and brush them twice a day use mouth wash after taking my steroid inhalers and flossing etc. In the last month one tooth has totally crumbled and three others are starting to.

I have a massive fear of the dentist ever since I had my tooth repaired when I got it knocked out. I always go for my check ups and never anything needs done.

Has anyone else had experience of problems with teeth after a long time on inhaled or oral steroids. I need the steroids to keep my chest as well as possible but I don't want to be losing my teeth as a result.

Would appreciate any help or advice etc.

Thanks

justTUX

4 Replies

oldestnewest
  • I can't comment on oral steroids as I've only been put on them once. But I've been on inhaled steroids for a similar length of time to you and haven't had any such problems. My younger son - another asthmatic - was placed on inhaled steroids when he was four. He'll be twenty three in a few weeks and has had no problems with his teeth either (he doesn't have a filling in his mouth).

    Have you discussed this with your dentist?

  • Sorry to hear you are suffering.

    My daughter is 6 and been on maintenance pred for 4.5 years every single day. Her teeth are crumbling and she is due to have an op to have 8 removed!! I was devastated when I was told and felt huge guilt yet knew also that she doesn't like sweet things and always craves salt. It didn't make sense. However with her oral steroid dose as well as high steroid inhalers, it answered my questions!!

    It's so sad that one medication that helps with one condition can then go on and cause damage to other parts of the body. However as my daughters lovely dentist told me, as long as she can breathe then we can manage anything else.

    Best wishes

  • Thank you!!!

    Im sorry your daughter is having to have so many teeth removed Emily35. It is such a horrible drug prednisilone. It seems to do more damage than good but at the same time I wouldn't be without it as the difference it makes is huge on my breathing. Its a real catch 22. I guess maybe looking for the positive in it I assume as she is 6 she won't have adult teeth it will be milk teeth which she will be losing. I know its not good but at least it is not her adult teeth.

    MHP I have spoken to my dentist about it but just wondered if anyone had had a similar experience. My dentist said it is a combination of inhaled and oral steroid as well as the biphosphonates I take to protect my bones.

  • Hello justTux, I came across your posting and wanted to reply and find out how your situation developed.  I have been doing some searching on this topic as well.  I too have well over 30 years of inhaled Steroid use and occasionally have periods I also use oral Steroid.  I have in the past few years developed a rather high degree of tooth erosion and have teeth simply crumble.  I understand some state they have not had similar issues which makes me wonder what the comparison may be here.  I take Advair and Prednisone currently.  I also take Singulair and use Albuterol or Rescue Inhalers more than 4 times daily.  It sounds like there are some details here that we should consider.  I have found out recently that brushing (which i have done more than I should, most likely will not actually avoid complications of the issue, rather the enamel is weakened, hence the brushing could act more abrasive.

You may also like...